Florida, 2022

Damaging Wind in Florida, July 22, 2022

July 22, 2022 · NWS TBW · 2 events in 2 counties and zones

Summertime Seabreeze convection resulted in a funnel cloud and a report of severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Summertime Seabreeze convection resulted in a funnel cloud and a report of severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 22, 1:19 PM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 1:19 PM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
219 PM EDT Fri Jul 22 2022

.DISCUSSION...
Issued at 211 PM EDT Fri Jul 22 2022

A southeast flow pattern will continue for the weekend and into next
week, with showers and storms starting over the east coast in the
morning and transitioning to our side of the state for the afternoon
and evening hours. As is the case with this set up, some convection
will likely linger past 00Z, eventually moving out over the Gulf and
dissipating. The only real change for the next week or so looks to
be some drier air wrapping over the region on Thursday as high
pressure builds over the region. This will likely lead to lower rain
chances, but still in the 30-40% range. Otherwise, very typical
conditions through the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 211 PM EDT Fri Jul 22 2022

VFR conditions are expected outside of any thunderstorm activity and
will keep VCTS in place for all sites starting around 19-21Z and
lingering past 00Z. Winds become light and variable overnight and
then southeast Saturday morning.

&&

.MARINE...
Issued at 211 PM EDT Fri Jul 22 2022

Southeast flow will continue for the next few days with a turn
onshore with the sea breeze in the afternoon. No headlines are
expected, though winds and seas will be higher in thunderstorms,
which are expected over the waters later in the afternoon/evening.

&&

.FIRE WEATHER...
Issued at 211 PM EDT Fri Jul 22 2022

No fire weather concerns as relative humidity values will remain
above critical levels. Scattered to numerous showers and
thunderstorms are expected each day. No significant fog is expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  95  79  94 /  50  60  20  60
FMY  77  94  77  94 /  50  70  20  60
GIF  77  96  76  94 /  40  50  10  60
SRQ  75  93  75  93 /  50  60  20  60
BKV  73  94  73  94 /  30  50  20  60
SPG  79  93  79  92 /  50  60  20  60

&&

Sea Breeze Thunderstorm Regime For Sunday: 2

Sea Breeze Thunderstorm Regime For Monday: 6

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

05/Carlisle

In the hours before

Special weather statement, Jul 22, 3:47 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
447 PM EDT Fri Jul 22 2022

FLZ239-222115-
Inland Levy FL-
447 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northeastern Levy
County through 515 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bronson, or near Bronson, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bronson and East Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2956 8275 2957 8266 2954 8265 2954 8256
      2948 8256 2948 8251 2941 8253 2944 8274
      2958 8276
TIME...MOT...LOC 2046Z 189DEG 22KT 2950 8263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Jul 22, 4:01 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
501 PM EDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BRONSON                 29.45N 82.64W
07/22/2022  E0.70 INCH       LEVY               FL   EMERGENCY MNGR

            DIME SIZE HAIL WAS REPORTED NEAR BRONSON,
            FL.

&&
Special weather statement, Jul 22, 5:03 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
603 PM EDT Fri Jul 22 2022

FLZ151-155-160-251-255-260-222230-
Inland Manatee FL-Coastal Manatee FL-Coastal Hillsborough FL-
Inland Sarasota FL-Coastal Sarasota FL-Inland Hillsborough FL-
603 PM EDT Fri Jul 22 2022

...Strong thunderstorms will impact portions of northwestern Manatee,
south central Hillsborough and northwestern Sarasota Counties through
630 PM EDT...

At 603 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from The Meadows to near Ellenton to 6 miles east of
Parrish. Movement was north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sarasota, Bradenton, Palmetto, Anna Maria, Lakewood Ranch, Ellenton,
Sarasota Springs, Greater Sun Center, South Gate Ridge, Lake
Sarasota, Saint Armands Key, North Sarasota, Memphis, Sarasota
Bradenton Airport, West Samoset, Southgate, Gulf Gate Estates, The
Meadows, Ridge Wood Heights and South Bradenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2751 8276 2767 8258 2774 8224 2757 8225
      2739 8238 2723 8244 2730 8266 2748 8277
TIME...MOT...LOC 2203Z 172DEG 10KT 2737 8245 2751 8244 2760 8233

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Jul 22, 5:17 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
617 PM EDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             2 ENE FRUITVILLE        27.34N 82.43W
07/22/2022  E0.70 INCH       SARASOTA           FL   UTILITY COMPANY

            DIME SIZE HAIL WAS REPORTED NEAR LAKEWOOD
            RANCH.

&&
Special weather statement, Jul 22, 5:28 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
628 PM EDT Fri Jul 22 2022

FLZ151-155-251-255-222315-
Inland Manatee FL-Coastal Manatee FL-Coastal Hillsborough FL-
Inland Hillsborough FL-
628 PM EDT Fri Jul 22 2022

...Strong thunderstorms will impact portions of north central Manatee
and central Hillsborough Counties through 715 PM EDT...

At 628 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near University to near Macdill Air Force Base
to near Memphis. Movement was northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tampa, Temple Terrace, Lutz, Greater Sun Center, Greater Northdale,
Palm River-Clair Mel, Tampa International Airport, Macdill Air Force
Base, East Lake-Orient Park, Egypt Lake-Leto, Pebble Creek, Citrus
Park, Greater Carrollwood, Lake Magdalene, Ruskin, University,
Parrish, Keystone, West Park and Busch Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2779 8251 2796 8261 2817 8256 2817 8225
      2793 8238 2751 8229 2761 8264
TIME...MOT...LOC 2228Z 146DEG 10KT 2809 8240 2788 8247 2761 8255

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Jul 22, 5:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
644 PM EDT Fri Jul 22 2022

FLZ248-249-222315-
Inland Hernando FL-Inland Pasco FL-
644 PM EDT Fri Jul 22 2022

...Strong thunderstorms will impact portions of central Pasco and
eastern Hernando Counties through 715 PM EDT...

At 644 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pebble Creek to 6 miles south of Bushnell.
Movement was west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dade City, Lutz, St. Leo, Land O Lakes, Hill n Dale, Wesley Chapel
South, Pebble Creek, Keystone, Ridge Manor, San Antonio, Saint Leo,
Darby, Wesley Chapel, Gowers Corner, Blanton, Odessa, Spring Lake,
Nobleton, Lacoochee and Meadow Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2867 8228 2867 8226 2865 8227 2865 8226
      2864 8226 2857 8221 2857 8215 2854 8213
      2854 8211 2852 8209 2853 8208 2817 8229
      2817 8260
TIME...MOT...LOC 2244Z 083DEG 10KT 2818 8239 2857 8214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 24 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
July 22, 5:55 PM EST
Where
Pinellas County, Spg-Albert Whitted Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
27.770, -82.630

ASOS KSPG reported strong thunderstorm winds.

Funnel Cloud, Sumter

When
July 22, 6:30 PM EST
Where
Sumter County, 2.07 mi S of The Villages
Reported by
Trained Spotter
Coordinates
28.910, -81.980

Trained spotter sent video and picture of a water spout over Lake Sumter in the Villages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035544, 1035545.